Massachusetts, 2023

Lightning Strike in Massachusetts, July 12, 2023

July 12, 2023 · NWS BOX · 1 event in 1 county or zone

A weak cold front was approaching southern New England from the west. Showers and thunderstorms formed ahead of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak cold front was approaching southern New England from the west. Showers and thunderstorms formed ahead of it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 12, 3:47 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 12, 3:47 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
447 PM EDT Wed Jul 12 2023

.SYNOPSIS...

Scattered showers and thunderstorms with heavy downpours possible
across western MA this evening, and again tomorrow. Otherwise,
mainly dry and warm conditions persist through Thursday afternoon.
More impactful precipitation approaches for Friday. Periodic showers
and thunderstorms then continue through this weekend and into early
next week with seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

Highlights

* Any lingering shower/storm activity diminishes this evening.

* Mostly clear with patchy fog development across portions of
  the interior.

Stuck under cyclonic flow through this period with a shortwave
trough lifting through during the evening. A shortwave ridge
briefly builds in behind the shortwave tonight, while another
trough/shortwave lifts into the eastern Great Lakes. A cold
front slides into the region and stall nearby/over us tonight.

Anticipate that any shower/storms that develop late this
afternoon to taper off this evening. Expecting the cold front
that is sliding in to stall out as the shortwave associated with
it lifts into northern New England. Still will need to be
vigilant as SPC Mesoanalysis currently showing 30-35 kts of
effective shear, 1000-2000 J/kg of surface based CAPE, nearly
adiabatic low level lapse rates and DCAPES around 1000 J/kg.
Mid level lapses rates per usual are meh around 5-6 degrees
Celsius per km and we are trying to overcome some drier air per
the 1.2-1.4 inch PWATs. Main concern this evening with any of
the stronger storms are strong/gusty winds, especially NW of
ORH. Given our wet antecedent conditions also have a flash
flood risk given the 1 hr FFG is between 1.5 to 2 inches. Have
leaned quite heavily on HREF guidance, but in particular the
NSSL WRF. This is doing well based on current radar trends.

Winds will become light and skies relatively clear tonight,
which will result in patch fog development. At this point am
thinking risk is highest across northern portions of the CT
River Valley where the QPF is anticipated to be the highest.
However, still could potentially be an issue in other areas as
well. Low temps bottom out in the mid 60s to the low 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...

Highlights

* Any fog burns off early in the day. Increasing chances of
  showers and thunderstorms late on Thu through Thu night.

* Cannot rule out a few strong/severe storms. Locally heavy
  downpours may still bring flash flooding, but could also see
  some hail/gusty winds as well.

A trough/shortwave will lift from the eastern Great Lakes early
on Thu into Quebec by late in the day. Another shortwave lifts
in from the Mid Atlantic Thu night. Still anticipating the
frontal boundary to be nearby/overhead. This turns into a warm
front and lifts northward on Thu and a cold front sags toward
the region late on Thu into early Fri.

Some uncertainty during the day with convective activity/timing.
At this point am leaning toward much of the day to be dry, but
there may be a few showers around early in the day as the
stalled front begins lifting northward. This is indicated by the
NAM/ARW/NSSL at this point, but confidence is a bit lower than
would like being less than 24 hrs out. Think that the better
opportunity for shower/storms comes late in the afternoon, but
especially overnight. Will have a pre-frontal trough in place as
well as a cold front sliding in from the west. Expecting
increasing deep layer shear with 0-6 km bulk shear increasing to
roughly 40 kts by Thu night. Will have roughly 1000-1500 J/kg of
MLCAPE with a few hundred J/kg within the hail growth region and
some DCAPE. Think that the SPC Outlook highlights the severe
risk well, but at this point mostly concerned with damaging
winds and hail especially heading into Thu night/Fri AM as a
line potentially moves in.

On top of the severe risk will have the threat of locally heavy
downpours as PWATs increase to roughly 1.5-2 inches. At this
point blended WPC and NERFC guidance for QPF, but think that it
is not out of the question we get higher amounts. This is
typically the case especially if multiple thunderstorms fall
over the same area.

High temps similar to tough with readings generally in the 80s,
but will also see some lower 90s across the Merrimack and CT
River Valley.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

* Wet, unsettled weather continues Friday through this weekend with
  no prolonged dry stretch likely during this extended forecast.

* Seasonable temperatures throughout, with highs in the 80s but
  quite muggy given dewpoints in the upper 60s and lower 70s

Details...

No real changes to the synoptic pattern are expected during most of
this portion of the forecast. A persistent upper low lingers over
Canada, maintaining a preferred mid level storm track through or near
southern New England right into the middle of next week. The end
result is generally near to above normal temperatures with high
humidity during this time.

The main concern will remain the location and amount of rainfall
through the upcoming week. Much of interior southern New England
cannot handle much additional rainfall, so those details will be
crucial. Unfortunately, the predictability of something that
specific at this time range is rather low. We will need to monitor
these details carefully, and make adjustments to the forecast as new
information arrives.

Am still thinking it will not be raining this entire time, except
perhaps for much of Friday. Rainfall looking more scattered into
Saturday, before ramping up again Saturday night into Sunday ahead
of an approaching front. Then questions remain on where exactly this
front stalls across southern New England sometime Monday into
Tuesday. That will play a significant role in focusing additional
rainfall in our region.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...

Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00Z...High confidence.

VFR across southern New England this afternoon. Will have
scattered showers and t-storms across the region this afternoon.
Should have most of the activity across the interior, but
especially NW of ORH/BAF. Have added a VCTS mention for
BAF/BDL/ORH from 20-02Z. Not out of the question activity pushes
a bit further SE, but have held off from added at BED/BOS/PVD at
the moment. Any stronger storms will produce heavy downpours, gusty
winds and could have brief MVFR to IFR conditions. Winds out of
the SW at 5-10 kts, but will have localized sea breezes across
NE MA through 21-23Z.

Tonight...High confidence away from ACK. Moderate confidence
late at ACK.

Should see any shower/storm activity tapering off roughly
00-02Z. For most will have VFR conditions, but expect radiation
fog to develop especially across the northern portions where
earlier day convective activity is anticipated to be more
widespread. Less confident a bit further S/SE, but could lower
to MVFR/IFR. May see stratus/fog advect into ACK late tonight,
but not overly confident on it, so have only hinted at for now.
Winds light and variable.

Thursday...High confidence in trends moderate in exact timing.

Any area of fog burning off by roughly 13-15Z. Otherwise will be
VFR with scattered showers and thunderstorms possible during
the afternoon, especially across the interior. Modest S/SSW flow
of 10-15kt. Winds out of the S/SSW at 5-10 initially increasing
to 10-15 kt during the afternoon as a low level jet moves in.
Think BOS may sea breeze early in the day until that low level
jet pushes in 19-21Z. Could have some 15-20 kt gusts during the
afternoon.

Thursday Night...Moderate confidence.

MVFR to IFR conditions with scattered showers and thunderstorms.
Winds out of the S at 5-10 kts.

BOS Terminal... High confidence. Sea breeze continues through
roughly 21-23Z. Could see a stray shower/t-storm late, but
confidence too low in coverage to include in latest update.
Will need to monitor radar trends. VFR overnight, but sea breeze
around 13-15Z before LLJ shifts winds to S roughly 18-21Z.

BDL Terminal...High confidence. VFR, but could have scattered
shower/t-storms 21-02Z. Have added a VCTS to cover this risk and
if a storm moves over the terminal heavy downpours and gusty
winds possible. Not out of the question patchy fog develops
late, but confidence higher across northern portions of the CT
River Valley.

Outlook /Friday through Monday/...

Friday: Mainly MVFR, with areas VFR possible. Breezy. SHRA
likely, chance TSRA.

Friday Night: MVFR/IFR conditions possible. SHRA likely, chance
TSRA.

Saturday through Saturday Night: Mainly VFR, with local MVFR
possible. Breezy. Chance SHRA, isolated TSRA.

Sunday: MVFR/IFR conditions possible. Breezy. Chance SHRA,
chance TSRA.

Sunday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA, slight chance TSRA.

Monday: VFR. Breezy. Chance SHRA, isolated TSRA.

&&

.MARINE...

Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Thursday...High confidence.

Generally quiet marine conditions tonight through Thu. Will have
S/SSW flow generally around 5-10 kts. Though winds increase to
10-15 kts Thu afternoon as a low level jet pushes in. Could see
a few gusts to around 20 kts during the afternoon. May see some
marine fog push into portions of the south coast tonight. Seas
between 1-3 ft.

Thursday Night...High confidence.

Will have increasing chances of showers and thunderstorms as the
night goes on. Winds remain out of the S at 10-15 kts with gusts
around 20 kts. Seas 1-3 ft for the eastern waters and building
2-4 ft across the far southern waters.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain showers likely, slight chance of thunderstorms.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Chance of rain
showers, isolated thunderstorms.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
isolated thunderstorms.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers.

&&

.HYDROLOGY...

Flood Warnings remain in place for many locations along the CT
River from the MA/VT border to the Long Island Sound, except for
a small portion of the river near Springfield, MA. Many sites
along the CT River crested overnight, though it will take several
days for river levels to fall below flood stage. Additional rainfall
late this week into this weekend may exacerbate existing flooding,
or lead to new flooding elsewhere.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ020>024.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
MARINE...None.

&&

SYNOPSIS...Belk/BL
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...Belk
AVIATION...Belk/BL
MARINE...Belk/BL
HYDROLOGY...
Hazardous weather outlook, Jul 12, 3:08 PM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 PM EDT Wed Jul 12 2023

CTZ002>004-MAZ002>019-026-132015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
408 PM EDT Wed Jul 12 2023

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020>024-RIZ001>008-132015-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
408 PM EDT Wed Jul 12 2023

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts,
and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-132015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 PM EDT Wed Jul 12 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 12, 1:50 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
250 PM EDT Wed Jul 12 2023

MAZ002-003-008>010-121945-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
250 PM EDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of western Hampshire,
west central Franklin and northwestern Hampden Counties through 345
PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittsfield, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail. Localized heavy
         rainfall can also be expected.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Northampton, Greenfield, Deerfield, Easthampton, Hatfield,
Williamsburg, Huntington, Buckland, Conway, Shelburne, Ashfield,
Westhampton, Whately, Chester, Chesterfield, Worthington, Goshen,
Cummington, Plainfield and Middlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4239 7305 4238 7301 4252 7297 4256 7298
      4259 7297 4258 7261 4226 7264 4233 7306
      4238 7307
TIME...MOT...LOC 1850Z 275DEG 18KT 4244 7317

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Loconto
Special weather statement, Jul 12, 3:43 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
443 PM EDT Wed Jul 12 2023

MAZ003-004-010-122145-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
443 PM EDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of west central
Worcester, east central Hampshire and southeastern Franklin Counties
through 545 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 9 miles east of Amherst, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Belchertown, Ware, Barre, North Brookfield, Hubbardston, West
Brookfield, Hardwick, Oakham, Shutesbury, Pelham, Petersham, New
Braintree and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4230 7245 4249 7242 4249 7205 4227 7209
TIME...MOT...LOC 2043Z 273DEG 12KT 4240 7234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Loconto
Special weather statement, Jul 12, 4:58 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
558 PM EDT Wed Jul 12 2023

MAZ002-008-009-122245-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
558 PM EDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northwestern
Hampshire, west central Franklin and northwestern Hampden Counties
through 645 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm over
Becket, or 13 miles southeast of Pittsfield, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Williamsburg, Huntington, Ashfield, Westhampton, Chester,
Chesterfield, Worthington, Goshen, Cummington, Plainfield and
Middlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4239 7305 4238 7301 4246 7299 4252 7284
      4232 7274 4230 7274 4226 7300 4231 7300
      4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 2157Z 252DEG 18KT 4233 7305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Jul 12, 5:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
631 PM EDT Wed Jul 12 2023

MAZ003-008-010-011-122315-
Western Hampshire MA-Eastern Hampden MA-Eastern Franklin MA-
Eastern Hampshire MA-
631 PM EDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of central Hampshire,
east central Franklin and northern Hampden Counties through 715 PM
EDT...

At 631 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westhampton, or near Northampton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Holyoke, Amherst, Northampton, Deerfield, South Hadley, Easthampton,
Belchertown, Granby, Southampton, Hadley, Sunderland, Hatfield,
Williamsburg, Huntington, Leverett, Shutesbury, Westhampton, Whately,
Pelham and Chesterfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4224 7281 4241 7284 4252 7240 4223 7234
TIME...MOT...LOC 2231Z 263DEG 23KT 4234 7277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hampshire

When
July 12, 5:40 PM EST
Where
Hampshire County, 2.03 mi NW of Westhampton
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
42.323, -72.794

In Westhampton, a lightning strike caused a garage fire at a residence on Tipping Rock Road. Report relayed by amateur radio.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108811.